Jump to content

Seeking advice on anti-psychotic "Abilify" (aripiprazole)


Recommended Posts

One outcome of the frustrating psychiatrist appointment that I had yesterday (which I discussed in my HPPD progress-thread in the main forum) is that he offered to trial me on a low dose of this anti-psychotic. Naturally I'm keen to further pursue a prescription for Keppra (currently halfway through composing a thread for help with wording an e-mail to the psychiatrist) but I was wondering if this is something I ought to definitely dismiss immediately or if there's anything to it. I know the general opinion on HPPD and antipsychotics (stay the fuck away) but haven't seen anything specific to Abilify/aripiprazole so I was hoping some of the folk with better knowledge of the neurological side of HPPD could offer some help. Here's the excerpt from Wikipedia on Abilify's MOA:

 

"Aripiprazole's mechanism of action is different from those of the other FDA-approved atypical antipsychotics (e.g., clozapine, olanzapine, quetiapine, ziprasidone, and risperidone). Rather than antagonizing the D2 receptor, aripiprazole acts as a D2partial agonist.[34][35] Aripiprazole is also a partial agonist at the 5-HT1A receptor, and like the other atypical antipsychotics displays an antagonist profile at the 5-HT2A receptor.[36][37] It also antagonizes the 5-HT7 receptor and acts as a partial agonist at the 5-HT2C receptor, both with high affinity. The latter action may underlie the minimal weight gain seen in the course of therapy.[38] Aripiprazole has moderate affinity for histamine, α-adrenergic, and D4 receptors as well as the serotonin transporter, while it has no appreciable affinity for cholinergic muscarinic receptors.[32]

D2 and D3 receptor occupancy levels are high, with average levels ranging between ~71% at 2 mg/day to ~96% at 40 mg/day.[39][40] Most atypical antipsychotics bind preferentially to extrastriatal receptors, but aripiprazole appears to be less preferential in this regard, as binding rates are high throughout the brain.[41]

Recently, it has been demonstrated that in 5-HT7 receptor knockout mice, aripiprazole does not reduce immobility time in the forced swim test (FST), and actually increases it.[42][43] This implicates 5-HT7 antagonism as playing a major role in aripiprazole's antidepressant effects, similarly to amisulpride.[42][43][44] Note, however, humans possess a splice variant not found in lower mammals (the "d" isoform), while mice possess one not found in humans (the "c"). The significantly altered c-terminus observed in 5-HT7(d) results in a similar binding affinity to the other forms of this receptor, however, the "c" variant found in lower mammals differs in affinity. This difference in expression means the receptor's function in modulating thalamic and hypothalamic output, and corresponding effect on fatigue perception and alertness may not be homologous in mice and humans.

Aripiprazole produces 2,3-dichlorophenylpiperazine (DCPP) as a metabolite similarly to how trazodone and nefazodone reduce to 3-chlorophenylpiperazine (mCPP) and niaprazine converts to 4-fluorophenylpiperazine (pFPP).[45] It is unknown whether DCPP contributes to aripiprazole's pharmacology.[citation needed]"

 

 

This would be in addition to the SNRI I'm currently taking, 60mg Cymbalta/duloxetine.

 

Thanks so much.

  • Upvote 1
Link to comment
Share on other sites

Everyone's physiology is unique.  Most HPPDers don't do well on antipsychotics.  But many don't do well with SNRIs either.  Haven't tried Cymbalta but Effexor was very bad for me.

 

To show cooperation with docs, I tried Abilify.  But only 1mg dosing (1/2 pediatric dose).  In about an hour, 3 symptoms got worse: blurry vision, tinnitus, and restlessness.  The first 2 took a week to resolve - which matches the meds half-life in the blood.  But the restlessness was at least 6 months.  This on 1 dose and then 1 dose two weeks later to verify.

 

So the 'trick' with meds you are unsure of is to take low doses.  Don't wack yourself with a big dose of the unknown...

Link to comment
Share on other sites

Good to hear. It definitely seems wisest to outright reject it at least until I've tried all the safer alternatives, even if that takes time and effort. Do you mind sharing your experience with Effexor? Either here or via PM? Did any of its negatives persist beyond the period in which you were taking it? I'm constantly considering going off Cymbalta because there are some side effects including exacerbation of certain HPPD-related symptoms but I'd hate to endure the return of the godawful anxiety I was experiencing, and I don't want to push my luck with being prescribed keppra through requesting to be put on to Lexapro again.

Link to comment
Share on other sites

Effexor is the only med that has cause me lasting problems.  Only took it 8 days (using the graduating pack).  Basically I'd be lying down and notice an earthquake ... which turned out to be me.  Had migraines for 2 months.  My ability to do certain tasks (cognition) got messed up.  For example, 2nd grade math ... after about 15 min I 'jam up', get a migraine and can't think - fatigue and confusion.  It can take 2-3 days to recover.  But I can spend an hour calculating water volume and velocity in water pipes without the same problem.

 

In retrospect, it caused seizures that further weakened damaged areas - even though the dose was low.  I find using hydrocodone helps with the jamming.  And with patient work, and about 4 years later, maybe half of my lost function is recovered.

 

Naturally I am reluctant to try any SNRI or meds that work by increasing SE or NE activity.  It is a curious paradox because you cannot increase DA activity without at least some NE increase.  Yet Sinemet works great for me.  Wellbutrin at low dose works well too - though 'coarser' and, not surprising, increases NE more than Sinemet.

 

 

You will often here docs say, "You need to stay on it at least 2 months ..."  But remember, HPPD IS pre-seizure - - so care is involved to make sure you don't cause seizure.

Link to comment
Share on other sites

I think that my case is unusual ... otherwise the producer would have been sued out of existence.

 

The most likely problems with SNRIs are the same as SSRIs - "discontinuance problems" ... a fancy word for withdrawal.  So, like benzos, you need to go off slowly.  And expect the original depression/anxiety to be there waiting for you ... if you go too fast, they will be back with a vengeance.

 

Best not to worry, just make any changes slowly (months).

 

What HPPD symptoms do you think are worse?

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.